Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 94, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 7:47 PM CDT for 8 counties in South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2019, 7:47 PM CDT (00:47 UTC)
- Expired
- Jul 28, 2019, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:48 PM CDT | TSTM WND GST 63 | 3 Nne Mitchell, SD | WIND GUSTS OF 60-63 MPH CONTINUED FOR 3 MINUTES. AWOS STATION KMHE MITCHELL MUNICIPAL AIRPORT. |
| Jul 28, 7:54 PM CDT | TSTM WND GST 60 | 2 Wnw Winfred, SD | TIME ESTIMATED BASED ON RADAR. |
| Jul 28, 8:16 PM CDT | HAIL 1.75 | 3 Nne Dolton, SD | A FEW GOLF BALL SIZED HAILSTONES, WITH MANY QUARTER SIZED. WINDS TO 60 MPH AS WELL. AS OF 830PM DID NOT GO OUTSIDE YET TO CHECK FOR DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
834
WUUS53 KFSD 290047
SVRFSD
SDC035-061-067-079-087-097-099-111-290130-
/O.NEW.KFSD.SV.W.0094.190729T0047Z-190729T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
747 PM CDT Sun Jul 28 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Davison County in southeastern South Dakota...
Southwestern Lake County in east central South Dakota...
Southeastern Sanborn County in east central South Dakota...
West central Minnehaha County in southeastern South Dakota...
Miner County in east central South Dakota...
McCook County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
Northeastern Hutchinson County in southeastern South Dakota...
* Until 830 PM CDT.
* At 746 PM CDT, severe thunderstorms were located along a line
extending from near Winfred to near Mitchell, moving southeast at
50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Winfred around 750 PM CDT.
Fulton around 800 PM CDT.
Alexandria and Orland around 805 PM CDT.
Montrose and Emery around 815 PM CDT.
Milltown around 820 PM CDT.
Humboldt and Clayton around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9698 4350 9735 4350 9740 4348 9740
4330 9786 4394 9816 4418 9739
TIME...MOT...LOC 0046Z 324DEG 44KT 4404 9739 4381 9799
HAIL...<.75IN
WIND...60MPH
$$
JM1 follow-up statement
404
WWUS53 KFSD 290114
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
814 PM CDT Sun Jul 28 2019
SDC111-290124-
/O.CAN.KFSD.SV.W.0094.000000T0000Z-190729T0130Z/
Sanborn SD-
814 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANBORN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central South Dakota.
LAT...LON 4364 9698 4350 9735 4350 9740 4348 9740
4330 9786 4380 9809 4385 9785 4386 9785
4401 9726
TIME...MOT...LOC 0114Z 324DEG 44KT 4377 9712 4354 9772
$$
SDC035-061-067-079-087-097-099-290130-
/O.CON.KFSD.SV.W.0094.000000T0000Z-190729T0130Z/
Davison SD-Lake SD-Minnehaha SD-Miner SD-McCook SD-Hanson SD-
Hutchinson SD-
814 PM CDT Sun Jul 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DAVISON...SOUTHWESTERN LAKE...WEST CENTRAL
MINNEHAHA...SOUTHERN MINER...MCCOOK...HANSON AND NORTHEASTERN
HUTCHINSON COUNTIES...
At 814 PM CDT, severe thunderstorms were located along a line
extending from near Montrose to 6 miles southwest of Emery, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Montrose around 820 PM CDT.
Humboldt around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9698 4350 9735 4350 9740 4348 9740
4330 9786 4380 9809 4385 9785 4386 9785
4401 9726
TIME...MOT...LOC 0114Z 324DEG 44KT 4377 9712 4354 9772
HAIL...0.75IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 5:32 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 532 PM CDT Sun Jul 28 2019 .SHORT TERM...(This Evening through Monday) Issued at 208 PM CDT Sun Jul 28 2019 A line of showers and thunderstorms will continue to slowly move eastward across the area this afternoon, with damp conditions area- wide. A few of the stronger storms have had heavy rain, small hail, and frequent lightning, and these are likely the main threats with this line as it progresses southeast into southwest Minnesota and northwest Iowa this afternoon. Rainfall amounts of 0.5 to 1 inch are likely as these storms pass through. Later this evening, a secondary boundary associated with the cold front looks to plunge southward across southeast South Dakota. Given clearing ahead of this feature, enhanced CAPE may support strong outflow wind gusts with this secondary wave during the evening hours. In the wake of the evening thunderstorms, overnight winds will turn to northwesterly as a much drier Canadian air mass moves in the region. With clearing skies and recent rain, patchy fog is not out of the question for Monday morning, but overall density and coverage looks marginal given the steady dry northwest winds above the boundary layer. Monday will be a much cooler and drier day, with high temperatures in the upper 70s and dew points in the upper 50s. Mostly clear skies will allow for plenty of sun, and light northwesterly surface winds continue. .LONG TERM...(Monday Night through Sunday) Issued at 208 PM CDT Sun Jul 28 2019 The upper-level ridge over the southwest CONUS will strengthen slightly on Tuesday. A subtropical jet streak at the crest of the ridge will provide enough lift to support showers in south central South Dakota, where elevated moisture begins nudging into the area, despite the slow-to-exit surface high pressure. Rainfall amounts look pretty light with this system, with under a quarter inch for most. Wednesday and much of Thursday are characterized by dry conditions with a slight warming trend in temperatures. Quiet northwest upper level flow keeps any major shortwaves out of the area as a strong surface high pressure lingers over the Great Lakes. Thursday into Friday will be the next wet period. A trough moves eastward off the central Rockies; ahead of this wave southerly winds usher Gulf moisture northward up the Plains. This system clears the area for next weekend, bringing overall drier conditions. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 527 PM CDT Sun Jul 28 2019 A line of thunderstorms are expected to slide across portions of the area through the evening hours, possibly producing gusty winds and large hail. KHON will see the greatest threat of being impacted by these storms, with a lesser chance at KFSD and KSUX. Drier air will then move in behind the system, with northwesterly winds gusting to near 20 kts on Monday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 PM CDT Sun Jul 28 2019 SDZ038-039-050-052>055-057>061-063>066-068-069-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A line of strong thunderstorms is forecast to move through the region this evening. Lightning, brief heavy rain, and wind gusts to 60 mph would likely be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 508 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 7:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 2 NNW HURON 44.38N 98.23W
07/28/2019 M62 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 47 min |
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld, Sanborn | 44 min |
| Jul 28, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, McCook, Minnehaha, Moody | 40 min |
| Jul 28, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 48 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more | 39 min |
| Jul 28, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 37 min |
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 39 min |
| Jul 28, 8:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.